Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 10, 2003, 2:00 PM MDT for Otero County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 2:00 PM MDT (20:00 UTC)
- Expired
- Jul 10, 2003, 2:30 PM MDT
- In force
- 30 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Otero County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 102000 SVRELP NMC035-102030- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 158 PM MDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OTERO COUNTY IN NEW MEXICO INCLUDING THE CITIES OF...HOLLOMAN AFB...ALAMOGORDO...AND COMMUNITIES SOUTH ALONG HIGHWAY 54. * UNTIL 230 PM MDT * AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF ALOMOGORDO WITH LITTLE MOVEMENT. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE REMAIN NEARLY STATIONARY WITH A SLOW DRIFT TO THE SOUTHWEST. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3257 10612 3253 10574 3303 10559 3311 10620 $$ BIRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:46 AM MDT, 11 hours 14 minutes earlier.
Area forecast discussion, Jul 10, 2:46 AM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 214 AM MDT THU JUL 10 2003 SYNOPSIS... HIGH PRESSURE ALOFT WILL CONTINUE OVER NORTHWEST ARIZONA TODAY AND FRIDAY. WITH THE MOISTURE AVAILABLE AND LOW LEVELS AND THE HIGH FAR ENOUGH WEST OF THE AREA SOME THUNDERSTORMS WILL DEVELOP ACROSS THE BORDERLAND LATE THIS AFTERNOON AND TONIGHT AND BE REPEATED AGAIN ON FRIDAY. THE HIGH MOVES EAST A BIT OVER THE WEEKEND AND WILL SUPPRESS SOME OF THE THUNDERSTORMS BUT STILL LOOK FOR ISOLATED THUNDERSTORMS ON INTO NEXT WEEK...MOSTLY OVER MOUNTAINS. DISCUSSION... MODELS CONTINUE TO SHOW HIGH CENTER DRIFTING WEST INTO NORTHWEST ARIZONA. THE MODELS...ESPECIALLY THE ETA...SHOW WEAK ENERGY COMING DOWN THE FRONT SIDE OF THE HIGH IN THE NORTHERLY FLOW. LOOK AT WV IMAGERY ALSO SHOWS POSSIBLE WEAK VORT CENTERS OVER NORTH CENTRAL NEW MEXICO AND WEST CENTRAL NEW MEXICO. LOW LEVEL MOISTURE CONTINUES TO BE PRESENT AND COOLING ALOFT WILL INCREASE LAPSE RATES AND BREAK MOST OF THE CAPPING. ETA/MESOETA SHOWING GOOD CAPE VALUES...LIS...KIS... ESPECIALLY CONCENTRATED ALONG THE NORTHERN CWA. WITH PWS ABOUT 125% OF NORMAL ACROSS MUCH OF THE NORTH AND EAST THE POTENTIAL FOR LOCAL HEAVY RAINS EXISTS TODAY. ALSO ETA PROG SOUNDINGS FOR THIS AFTERNOON ALONG WITH WINDEX NUMBERS SHOW STRONG WIND POTENTIAL. GOOD SHEER WITH VEERING NOT EXISTING BUT DECENT SHEER WITH BACKING WINDS COULD STILL DEVELOP ISOLATED SUPERCELLS. WILL PUT SOME STRONGER WORDING IN ZONES (UP NORTH ANYWAY). FRIDAY STILL LOOKS LIKE DECENT DAY FOR THUNDERSTORMS THOUGH NOT AS MUCH AS TODAY. ETA AND GFS DIVERGE ON FRIDAY WITH ETA APPARENTLY STARTING TO DRY THE SOUTHERN CWA OUT AT LOW LEVELS WITH SOUTH WINDS OUT OF MEXICO. GFS STILL HANGS ON TO MORE MOISTURE SO WILL NOT PUT TOO MUCH SPATIAL RESOLUTION IN. FOR SATURDAY THROUGH WEDNESDAY GFS SHOWS HIGH DRIFTING BACK CLOSER TO CWA BUT H5 TEMPS STAY A LITTLE COOLER THAN WHAT THEY WERE THE PAST TWO DAYS SO WILL BROAD BRUSH THE ZONES WITH LOW POP THUNDERSTORMS. LONGER RANGE OF INTEREST...GFS ACTUALLY SHOWS T.S. CLAUDETTE DRIVING INTO SOUTHERN TEXAS MID TO LATE WEEK BEFORE STRONG HIGH DEFLECTS IT FURTHER SOUTH INTO MEXICO. ECMWF KEEPS THE TRACK FURTHER SOUTH INTO MEXICO THE ENTIRE TIME. PRELIMINARY NUMBERS... EL PASO UU 099/073 097/072 099 02020 ALAMOGORDO UU 101/070 099/070 099 03020 LAS CRUCES UU 100/069 099/069 100 02020 CLOUDCROFT UU 073/048 074/047 076 23222 TRUTH OR CONSEQUENCES UU 101/069 098/069 101 03120 SILVER CITY UU 095/061 091/060 093 23220 DEMING UU 103/068 098/068 101 03020 LORDSBURG UU 102/068 099/068 100 03020 SIERRA BLANCA UU 097/068 095/068 096 01020 .ELP...NONE 17 HEFNER
Hazardous weather outlook, Jul 10, 10:57 AM MDT, 3 hours 3 minutes before
NMZ022>025-030>032-TXZ055-056-082030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1100 PM MDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY AFTERNOON MOUNTAIN THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP TODAY. THE FIRST ACTIVITY SHOULD BE OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND BLACK RANGE. A LITTLE ADDED MOISTURE TO THE ATMOSPHERE OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO AND SLIGHTLY COOLER TEMPERATURES ALOFT WILL ADD TO THE AFTERNOON INSTABILITY. THUS THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER PREVIOUS DAYS. A WEAK DISTURBANCE IS ALSO TRACKING FROM NORTH TO SOUTH OVER THE AREA AND SHOULD HELP IN PRODUCING ISOLATED STORMS TONIGHT. A FEW STORM MAY BECOME STRONG TO SEVERE. THUNDERSTORM CONCERNS TODAY ARE FOR HAIL POSSIBLE OVER 3/4 INCH IN SIZE AND GUSTS OF OVER 50 MPH. .DAYS TWO THROUGH SEVEN... CONTINUE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FOR FRIDAY AND SATURDAY ACROSS THE ENTIRE AREA. SUNDAY THE WEST LOOKS TO DRY OUT AND DIMINISH STORM CHANCES OVER THE GILA AND BOOTHEEL. THURSDAY ADDITIONAL MOISTURE COULD WORK INTO THE AREA AS THE REMNANTS OF A TROPICAL SYSTEM MAY TRACK WEST TOWARD THE AREA ACROSS NORTHERN MEXICO. PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BIRD
In the hours before
Special weather statement, Jul 10, 1:40 PM MDT, 20 minutes before
NMZ022>025-030>032-TXZ055-056-102045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 140 PM MDT THU JUL 10 2003 ...STRONG THUNDERSTORMS OVER AREA MOUNTAIN AND ADJACENT LOWLANDS... AT 145 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND LOWLANDS TO THE SOUTHWEST...AND OVER THE BLACK RANGE AND SOUTHEAST GILA REGION. IN OTERO COUNTY STRONG STORMS WERE ORIENTED IN A NORTH TO SOUTH LINE FROM SOUTH OF RUIDOSO TO JUST NORTH OF OROGRANDE. THESE STORMS EXTENDED THROUGH ALAMOGORDO AND WERE MOVING TO THE SOUTH. IN GRANT COUNTY STRONG STORMS WERE OVER MIMBRES EXTENDING NORTHWEST TOWARDS LAKE ROBERTS. THESE STORMS WERE MOVING SOUTHWEST TOWARD FT. BAYARD...SILVER CITY...AND HURLEY. THESE STORM ARE LIKELY TO PRODUCE SMALL TO MEDIUM SIZED HAIL...HEAVY RAIN...AND GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:04 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 56 min |
| Jul 10, 3:59 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 46 min |
| Jul 10, 4:03 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 42 min |
| Jul 10, 4:22 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 38 min |
| Jul 10, 5:02 PM MDT | Severe Thunderstorm Warning | EPZ | Luna, Sierra | 43 min |
| Jul 10, 5:46 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.